Vitamin D warning: The signs in your stools you’ve had too much ‘sunshine vitamin’ – Express

is a nutrient the body creates from direct sunlight on the skin when outdoors. Although most people should be able to get all the vitamin D they need form about late March/early April to the end of September, between October and early March, people don’t get enough vitamin D from sunlight. A vitamin D deficiency can lead to bone deformities such as rickets in children, and bone pain caused by a condition called osteomalacia in adults. Taking vitamin D supplements, especially in the winter, is strongly advised, however, taking too many of the supplement could lead to changes in a person’s stools.

Experiencing stomach pain, constipation, and diarrhoea are common digestive complaints experienced by most.

These symptoms could be related to food intolerances or having an irritable bowel syndrome. However, experiencing these painful conditions could also be a sign of vitamin D intoxication.

In a study carried out by US National Library of Medicine National Institutes of Health, were investigated.

The study noted: “Vitamin D plays an essential role in the regulation of metabolism, calcium and phosphorus absorption of bone health.

However, the effects of vitamin D are not limited to mineral homeostasis and skeletal health maintenance. 

“Vitamin D as a fat-soluble vitamin raised concerns about toxicity from excessive supplementation.”

The study concluded that that symptoms of excessive supplementation of vitamin D included gastrointestinal disorders like diarrhoea, constipation, nausea, and vomiting.

These symptoms may occur in those receiving high doses of vitamin D to correct deficiency.

As with other symptoms, response appears to be individualised even when vitamin D blood levels are similarly elevated.

In another study, vitamin D intoxication in two brothers was investigated.

The study presented two cases of hypervitaminosis D due to over-the-counter vitamin D supplement self-medication.

In the case study, a young boy developed stomach pain and constipations after taking improperly labeled vitamin D supplements, whereas his brother experienced elevated blood levels without any other symptoms. 

The NHS recommends taking 10 micrograms of vitamin D a day and warns not to take any more than 100 micrograms as it could be harmful.

If you experience any unusual symptoms from taking supplements, it’s advised to speak with your GP about the possible cause.

Leave a Reply

The owner of this website is a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for sites to earn advertising fees by advertising and linking to Amazon properties including, but not limited to, amazon.com, endless.com, myhabit.com, smallparts.com, or amazonwireless.com.